Picking up that old thread: chemical warfare

I have been putting off writing about chemotherapy. The truth is, there is a lot from that period of time that I don’t remember, and most of what I do recall is far from pleasant.  Although perhaps not quite as terrible as I had imagined, it was still a miserable experience.

The lobectomy had actually been a more physically demanding procedure, but there was a significant difference between the two treatments.  Once surgery had reached its conclusion, healing began, and the process was linear.  As chemotherapy is administered in cycles, just as you’ve begun to recover from one infusion, it is time to begin another.  And the side effects typically worsen with each consecutive cycle.  You are knocked down, you stand up, and then are knocked down even harder.

My chemotherapy consisted of a cocktail of two different agents:  Taxotere and Cisplatin (a platinum drug).   I received four cycles of each, at three week intervals.  The day before a cycle, I would take two Decadron, to combat nausea as well as inflammation;  it is also an appetite stimulant.  The morning of chemo, I would take two more Decadron and then an hour before, one dose of Emend, another anti-nausea drug.

The wing at the hospital where chemotherapy is administered is referred to as infusion.  The room itself is large and sunny and lined on both sides with recliners.  I would sit in one of these recliners as first taxotere and then cisplatin were dripped (via the port) into my veins. This would take several hours.  During the taxotere phase, my nurse Lisa would immerse my hands in a bowl of ice.  One of the possible side-effects of taxotere is peripheral neuropathy, and she believed that by chilling my fingers and thereby limiting blood flow, we could limit the degree to which that might happen.  I did develop noticeable neuropathy (numbness) in my feet, but very little in my hands, so perhaps it was effective.

One of the potential side effects I had been most anxious about, nausea, was actually fairly well managed by the plethora of anti-nausea drugs: in addition to the decadron and the emend, I was prescribed ativan, compazine, and zofran to take as needed.

Chemotherapy can also take a real toll on your blood cell counts, which is referred to as bone marrow suppression.  On the day of infusion I was given a shot of Procrit, to combat red blood cell depletion.  Procrit is a man-made form of the protein human erythropoietin, and is no longer used prophylactically to ameliorate anemia, as subsequent studies have revealed a host of dangerous side-effects.  It now carries a boxed warning, which states that “increased mortality, serious cardiovascular events, thromboembolic events, stroke, and increased risk of tumor progression or recurrence” can all occur.  Of course I don’t like the fact that I took Procrit, but at that time (June of 2005) these studies had not yet come to light.

Kidney damage is a possible side effect of Cisplatin, and prior to the second phase of infusion, I was given a large amount of fluid intravenously.  I was also encouraged to drink two to three quarts of water daily, particularly the first couple of days after therapy.

During infusion, the strongest sensation was a flushing of my skin, as well as a metallic taste, and as the day wore on, a feeling of being very out of it.  By the time David helped me to our car for the drive home, I would feel as if I’d come partially undone; my ability to think, unravelled.

6 responses to “Picking up that old thread: chemical warfare

  1. Deep breath…

    I hate it that anyone has to go through this… I abhor it more than you know; that through this disease you and others have to struggle & fight to stay alive and keep moving in life. Even so, through this struggle, keep reaching for those higher heights my dear! Never give up that will to fight for precious life.

  2. Deep breathe…. I hate typing!! grrrrrr….

  3. Suzy, deep breath works too. Chemo really, really sucked. So much so, that it is even now hard for me to write about it. Thanks for caring! Linnea

  4. You’re right! 😉

  5. I, too, was on a cocktail: cisplatin & vinorelbine (my chemo nurse referred to it as vanilla bean – oh, if only that were true!). Bad memories. I consider myself strong, but toward the end of the 16 rounds, I cried on the way to treatment.

  6. Sheez, Linnea. 16 rounds–you are tough.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s